Article Text

Download PDFPDF
Accidental intravenous paracetamol overdoses in children
  1. Yincent Tse
  1. Department of Paediatric Nephrology, Great North Children's Hospital, Newcastle Upon Tyne, UK
  1. Correspondence to Dr Yincent Tse, Department of Paediatric Nephrology, Great North Children's Hospital, Newcastle Upon Tyne, NE1 4LP, UK; yincenttse{at}nhs.net

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

It is 03:00, you are called as a febrile infant has received an accidental tenfold intravenous paracetamol overdose. What do you do?

Like many countries, the UK has a well-established poisons information centre first established in 1962. The UK National Poisons Information Service (NPIS) is now a network of dedicated poisons units to support patients and healthcare professionals. The first paracetamol deaths were reported in the 1960s, and by the 1970s child fatalities were also reported, but fortunately, acetylcysteine was found to be effective.1 Today paracetamol enquiries to NPIS continue to vastly outnumber any other medication. Between 2002 and 2012, paracetamol overdose secondary to medication errors was the leading cause of paediatric acute liver failure in Australia and New Zealand.2

Intravenous paracetamol was first introduced in the UK in 2003 and is used widely in paediatric units. The intravenous route is licensed where there is an urgent need to treat …

View Full Text

Footnotes

  • X @YincentTse

  • Funding The author has not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests YT sits on the joint Medicines Committee of the Royal College of Paediatrics and Child Health and Neonatal and Paediatric Pharmacy Group with the aim of improving medication safety for children.

  • Provenance and peer review Commissioned; internally peer reviewed.

Linked Articles